Q. I used Cialis several years ago for ED. After using it twice, I lost all the hearing in one ear. I really wonder if the benefits are worth the loss of hearing.
What other medications are available for the prostate? (Flomax does me very little good.) I would love to sleep through the night without having to get up and urinate so many times.

A. We are so sorry to learn about your hearing loss. The official prescribing information for Cialis (and other ED drugs) states that “Physicians should advise patients to stop taking…CIALIS, and seek prompt medical attention in the event of sudden decrease or loss of hearing.”
Doctors sometimes prescribe finasteride (Proscar) or dutasteride (Avodart) to shrink the prostate. This may help ease your symptoms, but these drugs can have lasting negative sexual side effects. A urologist should assess your situation.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Bf
    Reply

    I recently took Prevacid after a Barrett’s esophagus diagnosis. The side effects of nausea and burning were bearable but the mental/emotional side effects were lousy. I felt depressed, angry, tired, my hair fell out and I didn’t even want to see friends. I stuck it out at the urging of my doctor but finally gave up when I started feeling suicidal. All the symptoms resolved.
    I believe there was either a drug interaction or no assimilation of my thyroid medication and anti-depressant (bupropion). These are the only other meds I take. It seems logical to me when thyroid meds are to be taken before food and can be affected by calcium, iron etc. not sure about the bupropion.
    Have you had any reports on this? The doctor would like me to stay on PPI’s but I’m not willing to feel so horrid and go bald to accommodate this and take ranitidine instead which doesn’t seem to have any side effects for me. I am looking into diet modifications to help address the reflux.
    As an aside, in reading ‘eat right for your blood type’, I have blood type A which seems to have a high correlation with Barrett ‘s esophagus due to genetic stomach acid issues.
    I would appreciate any feedback as I do take seriously the pre-cancerous diagnosis. Your recent thyroid podcasts were extremely helpful, I have been amazed at the websites and articles available for research. It is somewhat disheartening to see the vast number of people struggling with thyroid medication issues, at the same time encouraging to see the advocacy support network. Thank you

  2. Rem
    Reply

    Yes, definitely see a urologist. The problem you’re encountering is very common in older men — the prostate is slowing increasing in size and the ureter (the tube carrying urine) goes right smack through the middle of it. As the prostate grows like a fat donut, the little ureter gets squeezed, cutting off the urine flow. The bladder never really gets a chance to empty, so urine has to build up a bit of pressure before you’re ready to pee. But then the pressure cuts off the flow, leaving the bladder half (or quarter or whatever) full. The drugs mentioned may help, but there are serious side effects that are not pleasant. If the drugs don’t work, you might be eligible for thermodilation — where a probe is put through to the prostate and microwave heat is applied for a half hour or so (sounds crazy, doesn’t it?). This destroys the inner part of the prostate and hopefully brings relief (it didn’t, in my case). The next stage is surgery, which I haven’t had yet, but am headed for this spring. But frequent urination can be caused by other problems, too, so you really want to get a full workup by a urologist — don’t try to wait it out, because it will only get worse and nastier to correct. Hope this helps.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.